Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 56, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 17, 2018, 7:38 PM EDT for Kanawha County, West Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2018, 7:38 PM EDT (23:38 UTC)
- Expired
- Jun 17, 2018, 8:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 11 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 7:40 PM EDT | TSTM WND DMG | South Ruffner, WV | TREE DOWN BLOCKING ONE LANE OF LOUDON HEIGHTS ROAD IN CHARLESTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
534 WUUS51 KRLX 172338 SVRRLX WVC039-180015- /O.NEW.KRLX.SV.W.0056.180617T2338Z-180618T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Charleston WV 738 PM EDT SUN JUN 17 2018 The National Weather Service in Charleston West Virginia has issued a * Severe Thunderstorm Warning for... Central Kanawha County in central West Virginia... * Until 815 PM EDT. * At 738 PM EDT, a severe thunderstorm was located near Charleston, moving southeast at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Charleston, Chesapeake, Marmet, Belle and Coal Fork. THIS INCLUDES THE FOLLOWING HIGHWAYS... Interstate 77 in West Virginia between mile markers 96 and 99. West Virginia Turnpike between mile markers 85 and 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. Please report severe weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3828 8171 3835 8165 3832 8140 3815 8154 TIME...MOT...LOC 2338Z 301DEG 18KT 3830 8165 HAIL...<.75IN WIND...60MPH $$ KISTNER
2 follow-up statements
690 WWUS51 KRLX 172352 SVSRLX Severe Weather Statement National Weather Service Charleston WV 752 PM EDT SUN JUN 17 2018 WVC039-180015- /O.CON.KRLX.SV.W.0056.000000T0000Z-180618T0015Z/ Kanawha WV- 752 PM EDT SUN JUN 17 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR CENTRAL KANAWHA COUNTY... At 752 PM EDT, a severe thunderstorm was located over Marmet, or near Charleston, moving southeast at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Charleston, Chesapeake, Marmet, Belle and Coal Fork. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3823 8165 3834 8157 3832 8140 3815 8154 TIME...MOT...LOC 2352Z 301DEG 18KT 3826 8157 HAIL...<.75IN WIND...60MPH $$ KISTNER
479
WWUS51 KRLX 180008
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
808 PM EDT SUN JUN 17 2018
WVC039-180018-
/O.EXP.KRLX.SV.W.0056.000000T0000Z-180618T0015Z/
Kanawha WV-
808 PM EDT SUN JUN 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KANAWHA COUNTY WILL
EXPIRE AT 815 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3823 8165 3834 8157 3832 8140 3815 8154
TIME...MOT...LOC 0008Z 301DEG 18KT 3822 8148
$$
KISTNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:23 PM EDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jun 17, 2:23 PM EDT, 5 hours 15 minutes before
Area Forecast Discussion National Weather Service Charleston WV 223 PM EDT Sun Jun 17 2018 .SYNOPSIS... Unsettled weather returns next week as a frontal boundary drops south into the region. && .NEAR TERM /THROUGH MONDAY/... As of 200 PM Sunday... Leftover convection has exited eastern WV and has left a fairly stable atmosphere in its wake, as evidenced by the deadened CU field across central WV. Noted some isold convection firing over southwest OH this afternoon. Broad 5H ridge will remain in place with stagnant flow at the mid to upper levels. Used blended models for temps and looks like we are still on track to barely crack criteria for excessive heat advisories on Monday. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 210 PM Sunday... Frontal boundary will sag south into the region Tuesday in to Wednesday, with increased chances for showers and thunderstorms across the area as it does so. Still looking at the possibility for a few stronger storms developing across northern zones where better instability will exist, however, overall threat looks to be fairly low. Any storms that do develop will produce heavy downpours. Heat advisory criteria on Tuesday looks to be a possibility across parts of the lowlands. Chances for showers and thunderstorms increase on Wednesday as a wave of low pressure moves through the area. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 220 PM Sunday... Frontal boundary will continue to sag south of the region at the start of the long term period, with somewhat drier weather across northern zones. However, boundary will return to the north by the weekend, as low pressure moves into the Great Lakes region. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 200 PM Sunday... Mostly VFR conditions can be expected except for isolated convection across southeast Ohio into this evening which may drift into WV. KEKN will see another round of morning fog with brief IFR conditions. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing and location of showers and thunderstorms could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H M M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z MONDAY... No widespread IFR is expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...KMC/SL NEAR TERM...KMC SHORT TERM...SL LONG TERM...SL AVIATION...KMC
Hazardous weather outlook, Jun 17, 4:25 AM EDT, 15 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 425 AM EDT Sun Jun 17 2018 VAZ003-004-WVZ010-011-018>020-027>034-039-040-515>526-180715- Dickenson-Buchanan-Pleasants-Tyler-Calhoun-Ritchie-Doddridge-Clay- Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 304 AM EDT Sun Jun 17 2018 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No Hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013>017-024>026- 180715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Lincoln-Putnam-Kanawha-Roane-Wirt-Mingo-Logan-Boone- 304 AM EDT Sun Jun 17 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The combination of well above normal temperatures and high humidity Monday and Tuesday afternoon will create heat indices near 100, especially in urbanized areas. A heat advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 17, 6:20 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
620 PM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG STOCKPORT 39.55N 81.80W
06/17/2018 MORGAN OH 911 CALL CENTER
TREES DOWN ALONG DALE ROAD AND COUNTY ROAD 2.
&&
EVENT NUMBER RLX1800083
RGSpecial weather statement, Jun 17, 6:20 PM EDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Charleston WV 620 PM EDT SUN JUN 17 2018 WVZ007-008-014-172245- Jackson-Mason-Putnam- 620 PM EDT SUN JUN 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...NORTHERN PUTNAM AND SOUTHWESTERN JACKSON COUNTIES... At 619 PM EDT, a strong thunderstorm was located near Buffalo, or 11 miles north of Winfield. The storm is nearly stationary. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Buffalo, Leon, Southside and Grimms Landing. Torrential rainfall is occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Excessive runoff from heavy rainfall will cause elevated levels on small creeks and streams, and ponding of water on country roads and farmland along the banks of creeks and streams. LAT...LON 3881 8200 3882 8175 3861 8172 3860 8200 TIME...MOT...LOC 2219Z 333DEG 3KT 3869 8191 KISTNER
Local storm report, Jun 17, 6:22 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG STOCKPORT 39.55N 81.80W
06/17/2018 MORGAN OH 911 CALL CENTER
TREES DOWN ALONG DALE ROAD AND COUNTY ROAD 2.
&&
CORRECTED EVENT TIME...FATALITIES...INJURIES
EVENT NUMBER RLX1800083
RGSpecial weather statement, Jun 17, 6:36 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
636 PM EDT SUN JUN 17 2018
WVZ006-014-172300-
Cabell-Putnam-
636 PM EDT SUN JUN 17 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CABELL AND WEST
CENTRAL PUTNAM COUNTIES...
At 636 PM EDT, a strong thunderstorm was located near Milton, or 12
miles west of Winfield. The storm is nearly stationary.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hurricane, Milton, Culloden and Teays Valley.
This includes Interstate 64 in West Virginia between mile markers 26
and 37.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3851 8211 3848 8206 3851 8206 3847 8195
3835 8204 3837 8205 3838 8207 3837 8208
3837 8210 3836 8211 3839 8220
TIME...MOT...LOC 2236Z 305DEG 3KT 3847 8210
KISTNERSpecial weather statement, Jun 17, 7:06 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
706 PM EDT SUN JUN 17 2018
WVZ013>015-172330-
Kanawha-Lincoln-Putnam-
706 PM EDT SUN JUN 17 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KANAWHA...CENTRAL
PUTNAM AND NORTHEASTERN LINCOLN COUNTIES...
At 706 PM EDT, a strong thunderstorm was located over Nitro. The
storm is nearly stationary.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Charleston, Nitro, Winfield, Jefferson, South Charleston, St. Albans,
Dunbar, Hurricane, Poca, Cross Lanes, Alum Creek, Institute, Tornado,
Teays Valley and Bancroft.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 near mile marker 1.
Interstate 77 in West Virginia between mile markers 99 and 104.
Interstate 64 in West Virginia between mile markers 36 and 57.
Route 119 between mile markers 66 and 80.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
LAT...LON 3856 8188 3837 8157 3820 8175 3820 8176
3822 8176 3823 8178 3821 8179 3840 8205
TIME...MOT...LOC 2306Z 126DEG 3KT 3839 8185
KISTNERLocal storm report, Jun 17, 7:38 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
738 PM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND DMG DUNBAR 38.37N 81.74W
06/17/2018 KANAWHA WV 911 CALL CENTER
NUMEROUS TREES DOWN REPORTED IN THE DUNBAR AREA.
&&
EVENT NUMBER RLX1800084
RGThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 5:49 PM EDT | Special Weather Statement | RLX | Mason | 26 min |
| Jun 17, 6:20 PM EDT | Special Weather Statement | RLX | Mason | 25 min |
| Jun 17, 6:36 PM EDT | Special Weather Statement | RLX | Cabell | 24 min |
| Jun 17, 7:06 PM EDT | Special Weather Statement | RLX | Putnam | 24 min |
| Jun 17, 7:11 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 34 min |
| Jun 17, 7:20 PM EDT | Flash Flood Warning | RLX | Kanawha, Putnam | 2 hr |
| Jun 17, 7:47 PM EDT | Flash Flood Warning | RLX | Kanawha | 109 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.